Nebraska, 2001

Hail in Nebraska, August 22, 2001

August 22, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:58 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 1:58 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 PM CDT WED AUG 22 2001

FORECAST CHALLENGES -- PRECIPITATION CHANCES

SYNOPSIS -- 19Z MANUAL SURFACE ANALYSIS DEPICTED A COMPLEX FRONTAL
PATTERN ACROSS THE REGION.  ONE FRONTAL ZONE, AIDED PARTIALLY BY
DIFFERENTIAL DIABATIC HEATING, EXTENDED FROM NWRN IA SWWD TO NEAR
LXN.  A WEAK SURFACE LOW WAS LOCATED NE OF OMA WITH A TROUGH
EXTENDING SWWD TO THE PRIMARY LOW W OF HYS.  FINALLY, A WARM FRONT
EXTENDED EWD FROM THE PRIMARY LOW ACROSS NERN KS INTO NRN MO.
ALTHOUGH 18Z LAPS DATA INDICATES A RELATIVE MIN IN CAPE VALUES
ACROSS THE OAX CWA, LATEST VISIBLE SATELLITE IMAGERY IS SHOWING
SURFACE-BASED CONVECTIVE DEVELOPMENT TO THE N OF THE WARM FRONT FROM
NWRN KS TO ACROSS S-CNTRL AND SERN NEB.

FORECAST -- WE HAVE FOLLOWED A BLEND OF THE ETA AND AVN SOLUTIONS
THIS FORECAST.  IN THE SHORT TERM, WE WILL CONTINUE TO MONITOR
CONVECTIVE TRENDS TO THE N OF THE WARM FRONT OVER SERN NEB AND ALSO
ALONG THE SECONDARY FRONTAL ZONE, STRETCHED ACROSS THE NRN CWA.
CURRENT DEVELOPMENT OVER S-CNTRL NEB IS BEING AIDED BY A WEAK
SHORTWAVE EJECTING OUT OF NERN CO THIS AFTERNOON.  ALTHOUGH THE
MID-LEVEL FLOW HAS WEAKENED OVER SERN NEB THIS AFTERNOON, PER FBY
PROFILER, LIFT AHEAD OF THIS SHORTWAVE AND SUFFICIENT INSTABILITY TO
THE N OF THE WARM FRONT, SUGGEST ISOLATED SEVERE WEATHER POTENTIAL.
MODEL DIAGNOSTICS INDICATE THE BEST CHANCE OF MEASURABLE
PRECIPITATION TO REMAIN ALONG THE NEB/KS BORDER OVERNIGHT, CLOSE TO
THE POSITIONING OF THE MAIN SURFACE AND 850MB FRONTS BY 23/12Z.
THUS, WE WILL MAINTAIN HIGHEST POPS ACROSS THE S AND DECREASE THEM
NWD.  OTHER FORECAST CONCERN IS WITH THE LOW CLOUDS AND FOG THAT
WERE PRESENT ACROSS THE FAR NRN CWA THIS MORNING.  CURRENT THINKING
IS THAT WHEN WE LOSE THE SURFACE HEATING AND THE LOW-LEVEL FLOW
SHIFTS TO E, WE WILL SEE MORE SATURATED BOUNDARY LAYER AIR ADVECTED
INTO THE NRN ZONES FROM NRN IA.  WE WILL INCLUDE A MENTION OF
OVERNIGHT FOG THERE.

THURSDAY, MID-LEVEL CLOSED CIRCULATION OVER ERN UT, PER LATEST
MOISTURE CHANNEL IMAGERY, WILL CONTINUE TO MOVE E WITH THE PRIMARY
SURFACE LOW OVER WRN KS AND AN ATTENDANT FRONTAL ZONE EXTENDING NEWD
TO ALONG THE KS/NEB BORDER.  LARGE-SCALE ASCENT ASSOCIATED WITH THIS
APPROACHING SYSTEM WILL REMAIN TO OUR W THROUGH THE DAY, AND SURFACE
CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL ZONE WILL LIMIT THE
AREAL COVERAGE OF ANY CONVECTIVE DEVELOPMENT ACROSS THE OAX CWA.  WE
WILL KEEP CHANCE POPS GOING IN THE VICINITY OF THIS BOUNDARY ACROSS
THE S AND CARRY A DRY FORECAST IN THE N.

THURSDAY NIGHT, LOW-LEVEL WARM ADVECTION/ISENTROPIC ASCENT INCREASES
ACROSS THE CWA AHEAD OF THE CLOSED UPPER LOW THAT WILL TRANSLATE
ACROSS THE NEB/KS BORDER.  THE NEW RUN OF THE AVN HAS OPTED FOR A
MORE SRN TRACK OF THIS FEATURE, MORE IN LINE WITH RECENT RUNS OF THE
ETA (REF PMDHMD), SO IT APPEARS THAT THE BEST CHANCES OF
PRECIPITATION THURSDAY NIGHT INTO FRIDAY WILL BE FROM THE PLATTE
RIVER SWD.  WE HAVE WORDED THE ZONES ACCORDINGLY.  WIDESPREAD
PRECIPITATION WILL LIKELY KEEP THE DIURNAL RANGE LOWER ACROSS THE
SRN ZONES THU NIGHT INTO FRI.  WE WILL KEEP A CHANCE OF SHOWERS
GOING ACROSS THE SRN ZONES FRIDAY NIGHT TO ACCOUNT FOR EXITING
SYSTEM TO THE SE.

IN THE EXTENDED, WE WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS ON
SATURDAY WITH A DRY FORECAST THEREAFTER.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Aug 22, 4:35 PM CST, 2 hours 4 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT WED AUG 22 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA BEFORE MIDNIGHT.  THERE IS A SLIGHT
RISK OF SEVERE STORMS MAINLY ALONG AND SOUTH OF A LINE FROM
DAVID CITY TO OMAHA AND OAKLAND IOWA.

THE AIRMASS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD
REMAIN UNSTABLE OVERNIGHT.  A FRONTAL BOUNDARY LOCATED IN KANSAS
AND MISSOURI WILL SAG SLOWLY SOUTH.  ALTHOUGH WIND SHEAR IS
RELATIVELY WEAK...IT APPEARS THAT SEVERE STORMS ARE POSSIBLE IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  SEVERAL WEAK UPPER LEVEL
DISTURBANCES SHOULD MOVE ACROSS THE CENTRAL PLAINS.

THE MAIN SEVERE WEATHER HAZARDS THROUGH THE OVERNIGHT HOURS ARE
DAMAGING WINDS...HAIL AND DEADLY LIGHTNING.

MILLER

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
August 22, 6:39 PM CST
Where
Johnson County, 1 mi W of Crab Orchard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.333, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263241.